Another Booooring Topomax Question

View previous topic View next topic Go down

Another Booooring Topomax Question

Post  suz7 on Mon Sep 24, 2012 9:41 pm

I am on my third trial of topomax because my GP insisted that this drug is my only hope. I am waiting to see a Neuro in November so until then I am at the mercy of my GP, who is seemingly very frustrated with me and my pesky migraines.

My first time on topomax I was on a dose of 200mg for almost three years. At first, I had few side effects and noticed that my migraines had decreased in intensity and duration, but not frequency. Suddenly, the topomax quit working, my hair began falling out, I had no memory, was dizzy, and had tingling all over my body. After several months, my GP finally agreed to take me off the med. Side effects disappeared and migraines returned to pre topomax status.

After about a year, my GP insisted that I try topomax again. I did and had no migraine improvement and all of the side effects. I came off it again.

Four weeks ago, after a 5 day migraine that was almost unbearable, my GP put me back on the topomax (50mg to start). My husband and I both stated my past experiences with this drug, but my GP was adamant and really quite forceful about me going back on the med. Well, here I am four weeks later. My hair is falling out, my migraines are unchanged, and I have no ability to recall words or form sentences correctly without effort. I literally have to form a picture of an object in my mind, think of what it is called, and then try to name it. Really sounds crazy, I know.

I am very seriously considering not taking anymore of this medicine. I have read that some of these side effects may be permanent! Is this true? Specifically, the word retrieval problem. I am feeling panicked about the possibility. Any thoughts?

suz7

Posts : 7
Join date : 2012-08-31

Back to top Go down

Re: Another Booooring Topomax Question

Post  Mini on Tue Sep 25, 2012 6:08 am

I am so sorry about you having beeing bullied - sorry there is not other way for it - by your GP into taking something which is not only no longer working for you, but is causing you serious s/e. I am appalled.

The man sounds not only arrogant in his approach (will not admit that he is wrong), but he is a poor doctor since he is not taking any trouble in trying to find some other solution for you. He sounds poorly informed.
After all we all know here that there are many other preventatives that could be worth trying.

I am not sure if you have tried anything else, but if not, you have some other options.
Like Gabapentin/Neurontin, Epilim or Amythriptiline or several others. Of course not all of them might be suitable for each migraneur but it is ceratinly worth trying whilst you wait.

Is it possible for you to change your GP?
I think you have given this one the benefit of dubt for long enough and his treatment is now seriously affecting your health and your state of mind.

Sorry, I sound so angry, but these highly paid arrogant and ignorant doctors who do not even try to take care of their patients make me see red at times.

BTW I have tried Topomax which was also strongly recomended by my neuro and has resulted in a most severe s/e with days of my starting it, and I called his secretary (which he suggested in case of any problems) and on his instruction I was told to stop it immediately - which I did.
I have been on Neurontin for many years which I find helpful, and s/e are bearable.

Mini (UK)

avatar
Mini

Posts : 853
Join date : 2010-11-06

Back to top Go down

ANOTHER BOOOORING TOPOMAX QUESTION

Post  Jilly on Tue Sep 25, 2012 8:33 pm

I think it is natural to be fearful of the unknown, especially of something that caused you so much problems the first go around. You were wondering if the s/e were permanent. I think it is safe to say for you, they are not permanent. You said yourself that they went away when you stopped taking the medication. While you are on the med it may be a different story, sorry:(

I understand what you mean when you describe your problems with word finding. I have this problem too. I work in a kitchen, so I have the added bonus of having the object that I am talking about right in front of me...or I can get the item to show people what I am trying to say. I sometimes just describe the physical appearance of the object, it is like the game charades. Sometimes I get it completely off and tell somebody to put something in the freezer, when I meant the cooler. I completely forget names, even though they just told me 5 minutes ago. It is getting better though. My co-workers don't even notice.

The memory problem isn't constant, and I don't always forget everything. It gets worse when they increase the med or during a migraine attack. I also had a strange thing happen with my memory way before Topamax time. My doctor taught me all these really cool memory tricks to regain memory that they use for Alzheimer's and other Dementia Patients. I am implementing those techniques to try and win my memory in this Topamax game. (I have been taking it for 2 years now)

I just wanted to edit this a bit. My doctor is now taking me off of this medication. I am starting to titrate off of this medication as quickly as my doctor feels it is safe to do so. I am hoping the side effects (the scary ones) I am experiencing go away. I will worry about the migraines later.


Last edited by Jilly on Fri Oct 12, 2012 12:16 am; edited 1 time in total

Jilly

Posts : 33
Join date : 2012-06-25
Location : Canada

Back to top Go down

Re: Another Booooring Topomax Question

Post  Migrainegirl on Wed Sep 26, 2012 7:04 am

Many people have had severe problems with Topomax including psychotic episodes. If it is not working for you stop taking it. It is one of those drugs you may have to taper off of, so talk with your doctor about that.

I agree with other comments to find a new GP. Apparently this one thinks Topomax is the only drug for migraines which is very wrong. He also under-appreciates the severity of its side effects which are a problem for something like 30% of those who try it.
avatar
Migrainegirl

Posts : 999
Join date : 2010-07-19

Back to top Go down

Re: Another Booooring Topomax Question

Post  dcook60 on Wed Sep 26, 2012 3:19 pm

wow, i wouldn't say this is a boring question, but certainly an almost unbelievable one. there are at least 100 drugs which can be used for migraine prevention. this gp of yours is most assuredly someone i'd run away from, asap.

i've tried topomax a couple of times in years past, with absolutely no benefit. i didn't stay on it long enough to have severe side effects, and wouldn't have put up with them, in any case.

for some people here, no preventives ever work, and believe me, most of us have tried multiple things pulled out of the hat by our doctors. i think the doctors are as desperate as we are, ALMOST, as we are very hard to treat successfully. every human being, even doctors, needs to feel successful.

i'm very sorry for the way you have been treated. arrogant, know-it-all doctors, especially neurologists, are waaaaay too common. dianne

avatar
dcook60

Posts : 501
Join date : 2009-12-03
Location : spokane, WA

Back to top Go down

Re: Another Booooring Topomax Question

Post  Lynn65 on Fri Sep 28, 2012 12:03 am

Sorry to hear your troubles with your GP. I hope you can find a more understanding one.

I tried Topamax for the 2nd time recently. I had numbness in my fingers the first time, so had to stop not long after starting. This time I had numbness in my fingers just from the migraine, so neurologist was willing to try Topamax again as initial numbness probably wasn't Topamax.

This time it upset my somach, so I cut back on the initial dose of 25mg to 12.5mg, and that still upset my stomach. (I figured I could build up over time.)

I could have put up with that... but my face turned bright red all over.. and I could have put up with that... except it started to itch badly, and I didn't fancy dermatitis on my entire face. (I did get a "nice" chemical peel out of it. Shame I have never wanted one.)

Turns out I was having an allergic reaction to it, even on the small dose, which meant I had to stop it.

I have heard it is supposed to be very helpful if one can get through the side effects, but I don't think I am willing to give it another go.

I hope you can find another preventative that will work better for you than Topamax.

Lynn

Lynn65

Posts : 27
Join date : 2012-09-06

Back to top Go down

Re: Another Booooring Topomax Question

Post  tdu on Thu Oct 04, 2012 2:02 pm

In my case, I had no side effects for the first couple of months, THEN started getting some nasty ones. I guess that is the opposite of what normally happens, and the side effects should taper off. I started having issues with breathing/coughing (bronchial issues is rarer side effect), mental fog, started feeling really weak in my arms and legs. And the worst effect, I started having some really odd thoughts that I can only atribute to the drug because they were definitely unlike anything I have had before. EG I'd be driving and start wondering what it would be like to drive my car off the road into a tree.

I tapered off, and it's been about 3 weeks totally off the drug. I still feel pretty crappy though. Weak arms and legs persist, as does some fog, and some breathing issues.

tdu

Posts : 176
Join date : 2009-12-27

Back to top Go down

Re: Another Booooring Topomax Question

Post  Sponsored content


Sponsored content


Back to top Go down

View previous topic View next topic Back to top

- Similar topics

 
Permissions in this forum:
You cannot reply to topics in this forum